Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 30, NWS Wichita, KS

May 24, 2015Sedgwick County, Kansas

NWS Wichita, KS issued this river flood warning at May 24, 2015, 2:28 PM CDT for Sedgwick County, Kansas. It took effect at May 24, 2015, 5:55 PM CDT. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
May 24, 2015, 2:28 PM CDT (19:28 UTC)
In effect from
May 24, 2015, 5:55 PM CDT
Expired
May 25, 2015, 1:00 PM CDT
In force
19 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 11 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cowskin Creek at Wichita 119th St (COWK1). The gauge peaked at 17.76 ft at May 24, 2015, 3:00 PM CDT.

actionminormoderate10152005/2405/2505/26
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07144480, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WGUS43 KICT 241928
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT SUN MAY 24 2015

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cowskin Creek At Wichita At 119th Street affecting Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC173-250928-
/O.NEW.KICT.FL.W.0030.150524T2255Z-150525T1800Z/
/COWK1.1.ER.150524T2255Z.150525T0000Z.150525T0600Z.NO/
228 PM CDT SUN MAY 24 2015

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cowskin Creek At Wichita At 119th Street.
* From this afternoon until Monday afternoon.
* At  1:30 PM Sunday the stage was 17.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 18.1 feet by this evening. The river will 
  fall below flood stage by early Monday morning.
* Impact...At 18.0 feet...Flood waters backup into residential yards 
  southeast of river gage site along Lost Creek Circle and southeast 
  of Central and Karren Streets. Flood waters flow over 13th street 
  about 1/4 mile west of 119th Street. Typical flooding of low water 
  crossings and low agricultural areas is likely. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Wichita At 119  18.0  17.6  Sun 1 PM    17.5   12.7    9.5
    
&&
     
LAT...LON 3779 9766 3756 9747 3760 9737 3784 9753


$$
1 follow-up statement
197 
WGUS83 KICT 250148
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
848 PM CDT SUN MAY 24 2015

...The flood warning is cancelled for the following river in 
Kansas...
 
  Cowskin Creek At Wichita At 119th Street affecting Sedgwick 
  County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC173-250218-
/O.CAN.KICT.FL.W.0030.000000T0000Z-150525T1800Z/
/COWK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
848 PM CDT SUN MAY 24 2015

The Flood Warning is cancelled for
  The Cowskin Creek At Wichita At 119th Street.
* At 8:30 PM Sunday the stage was 16.8 feet.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 17.8 feet and  
  will fall to 10.6 feet by Tuesday morning. This will be the final
  forecast for this site for this event.


&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Mon   Tue   Wed   
  Wichita At 119th   18.0  16.8  Sun  8 PM   12.2   9.5   8.0
    
&&
    
LAT...LON 3779 9766 3756 9747 3760 9737 3784 9753


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 12:37 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 24, 12:37 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1237 PM CDT SUN MAY 24 2015

.UPDATE...
ISSUED AT 1232 PM CDT SUN MAY 24 2015

PLAN IS TO EXTEND THE PORTION OF THE FLOOD WATCH THAT EXPIRES AT
18Z THROUGH 00Z.

REGIONAL 88D'S SHOWS A VERY PRONOUNCED CIRCULATION LIFTING NORTH
OVER SOUTH CENTRAL OK. EVEN THOUGH THE BULK OF THE DECENT MOISTURE
TRANSPORT WILL STAY OVER FAR EASTERN OK/SE KS LATE THIS
AFTERNOON...THERE IS A VERY SLOW MOVING AREA OF MODERATE RAIN JUST
SOUTH OF THE KS/OK BORDER THAT MAY AFFECT AT LEAST SUMNER AND
COWLEY COUNTIES OVER THE NEXT FEW HOURS. WHILE HEAVY RAINFALL IS
NOT EXPECTED...WITH GROUNDS SO SATURATED...IT WON'T TAKE MUCH TO
CAUSE MINOR FLOODING.

LAWSON

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 335 AM CDT SUN MAY 24 2015

TODAY-TONIGHT:
CHALLENGING FORECAST WITH MOIST AXIS STILL POINTING ACROSS
SOUTHEAST KS AND REMNANTS OF HIGH PLAINS CONVECTION LURKING IN
WESTERN KS. WILL CONTINUE MOST OF FLASH FLOOD WATCH AND FAIRLY
HIGH POPS ACROSS SOUTHEAST KS...ESPECIALLY GIVEN APPROACHING
SHORTWAVE/VORTICITY MAXIMUM...AND SMALL POPS FOR SHOWERS
POTENTIALLY DEVELOPING AND/OR MOVING IN FROM THE WEST IN THE UPPER
DIFFLUENCE. WITH SHORTWAVE PASSAGE AROUND 0000 UTC...EXPECTING
PRECIPITATION TO WANE RAPIDLY THIS EVENING. IF SKIES SUBSTANTIALLY
CLEAR...WHICH IS NOT COMPLETELY CERTAIN...COULD SEE FOG/DENSE FOG
LATE TONIGHT.

MON-MON NIGHT:
MON CONTINUE TO BE THE MOST CHALLENGING DAY OF THE FORECAST.
CONSIDERABLE MOISTURE WILL REMAIN IN PLACE AND MODELS CONTINUE TO
SHOW INSTABILITY SOARING DURING THE DAY. WEAK SHEAR/HIGH CAPE
ENVIRONMENT WOULD FAVOR LOCALIZED HEAVY RAIN AND MICROBURSTS IF
ANY STORMS DEVELOP. BOUNDARY LAYER CIN SUGGEST AREA MAY REMAIN
CAPPED...WHICH IS POSSIBLE GIVEN WEAK FORCING DURING THE DAY.
FORCING WILL INCREASE DURING THE EVENING AS NEXT SHORTWAVE MOVES
THROUGH...WITH POPS INCREASING ACCORDINGLY.

TUE:
WITH SHORTWAVE LIKELY OUT OF THE AREA BY 1200 UTC...NOT
ANTICIPATING ANY PRECIPITATION DURING THE DAY. DID HAVE TO
DRIBBLE LOW POPS ALONG NE BORDER FOR CONSISTENCY. -HOWERTON

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 335 AM CDT SUN MAY 24 2015

NO BIG CHANGES FROM 24 HOURS AGO...WITH UPPER PATTERN STILL
FAVORING A RELOADING WESTERN TROUGH WITH RIPPLES EMBEDDED IN THE
WEST-SOUTHWEST FLOW ACROSS THE PLAINS. WITH WEAK SURFACE FLOW AND
DIFFUSE TO NON-EXISTENT SURFACE BOUNDARY...CONVECTION TIMING/
LOCATION WILL BE TOUGH TO PIN DOWN. INITIALIZATION GRIDS STILL
HAVE LOW POPS ALL PERIODS...AND GIVEN UNCERTAINTY IN TIMING
RIPPLES...WILL KEEP THEM GOING. TEMPERATURES LIKELY RUNNING A BIT
CONSERVATIVE ON MAXES GIVEN OPTIMISTIC PRECIPITATION FORECAST.
-HOWERTON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1231 PM CDT SUN MAY 24 2015

AVIATION CONCERNS WILL CONTINUE THROUGHOUT THE 24 HOUR FORECAST
PERIOD WITH LOW CEILINGS AT LEAST OFF AND ON AS MOIST LOW LEVEL
BOUNDARY CONDITIONS PERSIST. MVFR CEILINGS ARE PRESENT AT MOST
TERMINALS THIS AFTERNOON AT LEAST OFF AND ON AND EXPECT THIS TO
PERSIST. AN AREA OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
IS OVER NORTHERN OKLAHOMA AND EXPECT THAT TO MOVE SLOWLY NORTHWARD
AND IMPACT THE REGION THIS AFTERNOON/EARLY EVENING. LOWER CEILINGS
ARE EXPECTED DURING THE OVERNIGHT HOURS AND COULD DROP TO IFR TO
LIFR. EXPECTING TO LIFT AGAIN DURING THE MORNING HOURS BACK TO
MVFR.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  59  83  62 /  30  30  20  30
HUTCHINSON      70  58  83  60 /  20  20  20  30
NEWTON          70  57  82  61 /  30  30  20  30
ELDORADO        70  59  81  62 /  50  40  20  30
WINFIELD-KWLD   70  58  82  62 /  50  40  20  30
RUSSELL         71  56  78  57 /  20  20  20  40
GREAT BEND      71  56  79  58 /  20  20  20  30
SALINA          72  58  81  60 /  20  20  20  40
MCPHERSON       71  57  82  60 /  20  20  20  30
COFFEYVILLE     72  59  81  65 /  90  80  30  30
CHANUTE         70  60  80  64 /  80  80  30  40
IOLA            70  60  80  64 /  80  80  30  40
PARSONS-KPPF    71  60  81  64 /  90  80  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ053-069-
083-092-093.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, May 24, 10:48 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1048 AM CDT SUN MAY 24 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1048 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS LIKELY TODAY ALONG AND ESPECIALLY EAST OF THE KANSAS
TURNPIKE WITH RIVER FLOODING ALSO LIKELY. CHECK THE LATEST FLASH
FLOOD WATCH AND FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION. STRONG OR SEVERE STORMS ARE NOT EXPECTED TODAY OR
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVER FLOODING WILL PERSIST INTO MIDWEEK. CHECK THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR SPECIFICS.

SCATTERED STORMS ARE POSSIBLE MONDAY AFTERNOON AND MORE LIKELY
MONDAY EVENING. SOME COULD BE SEVERE. THE MAIN THREATS WILL BE
QUARTER SIZED HAIL...ISOLATED DAMAGING WINDS AND LOCALIZED
FLOODING.

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR MOST LOCATIONS FOR
TUESDAY NIGHT THROUGH SATURDAY. AT LEAST STRONG STORMS WILL
REMAIN POSSIBLE...ALONG WITH LOCALIZED FLOODING THREAT.

THOSE WITH OUTDOOR PLANS...ESPECIALLY ALONG CREEKS AND RIVERS...
SHOULD CLOSELY MONITOR THE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON/LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:41 PM CDTAreal Flood WarningICTCowley, Sumner42 hr
May 23, 8:34 PM CDTRiver Flood WarningICTMarion59 hr
May 23, 8:34 PM CDTRiver Flood WarningICTChase4 days
May 23, 8:34 PM CDTRiver Flood WarningICTChase, Lyon4 days
May 23, 8:36 PM CDTAreal Flood WarningICTChase, Chautauqua, Elk, Greenwood6 hr
May 23, 9:17 PM CDTRiver Flood WarningICTAllen, Neosho3 days
May 23, 9:17 PM CDTRiver Flood WarningICTNeosho3 days
May 23, 9:17 PM CDTRiver Flood WarningICTLabette, Neosho5 days
May 23, 9:17 PM CDTRiver Flood WarningICTCherokee, Labette6 days
May 23, 9:40 PM CDTAreal Flood WarningICTMontgomery, Wilson, Woodson7 hr
May 23, 10:12 PM CDTRiver Flood WarningICTCowley4 days
May 23, 10:17 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 23, 10:20 PM CDTRiver Flood WarningICTButler42 hr
May 23, 10:23 PM CDTRiver Flood WarningICTWilson36 hr
May 23, 10:24 PM CDTRiver Flood WarningICTMontgomery, Wilson58 hr
May 23, 10:36 PM CDTAreal Flood WarningICTAllen, Labette, Neosho18 hr
May 24, 1:23 AM CDTAreal Flood WarningICTChase, Chautauqua, Elk, Greenwood12 hr
May 24, 2:43 AM CDTRiver Flood WarningICTWilson39 hr
May 24, 2:43 AM CDTRiver Flood WarningICTMontgomery3 days
May 24, 3:13 AM CDTRiver Flood WarningICTSumner28 hr
May 24, 4:24 AM CDTRiver Flood WarningICTAllen42 hr
May 24, 5:41 AM CDTAreal Flood WarningICTMontgomery, Wilson, Woodson12 hr
May 24, 11:02 AM CDTRiver Flood WarningICTChase60 hr
May 24, 1:14 PM CDTAreal Flood WarningICTChautauqua, Elk24 hr
May 24, 4:27 PM CDTAreal Flood WarningICTAllen, Labette, Neosho24 hr
May 24, 5:02 PM CDTAreal Flood WarningICTMontgomery, Wilson, Woodson24 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.